Prednisone side effects post transplant - Kidney Transplant

Kidney Transplant
1,317 members534 posts

Prednisone side effects post transplant

Hello everyone,

I was just curious if anyone else has prednisone side effects that come and go? I'm 8 months post, and for the most part my prednisone side effects subsided after the 6 month mark, but now I'm noticing that they've come back? My insomnia, mood swings and hot flashes have resumed with a vengeance and it's not comfortable. I haven't talked to anyone yet because well, they can't do much to fix it. Thanks.

6 Replies
oldestnewest

Normally after 6 months, the side effects wear off when your dose is reduced to a minimum level (5mg). Consult your nephrologist about the same.

Reply

Hi Ladybug, We are all different, and we ourselves may alter according to age, lifestyle and environment etc - but as already advised, please check with your consultant. Just wondering about your age, as the symptoms that you describe might me attributable to perimenopause, menopause as well as other conditions and triggers. Twenty years ago, when I was down to 10mg, I was always cold and very thin and am pretty certain that I did not suffer from prednisone side effects; now, at 55, 7 months after second transplant, and on 5 mg prednisone, I feel heavier and more "puffy" although only a few kg more than pre transplant (with stable weight pretty much since about 18 (except for pregnancy, kidney failure and about first year post first transplant), feeling warm or hot all the time, sweaty, altered moods etc - but the temperatures and sweatiness had started before 2nd transplant and recomencement of prednisalone. But inability to sleep in definitely post transplant. Take care, Jackie.

Reply

I've been a kidney recipient for over 40 years. Prednisone, in my opinion, after taking it for many years, I would say that it apparently does the job it is designed for/to do. However, with that comes a myriad of possible side effects - that doesn’t mean that all patients could/would develop them; unfortunately I did.

About a year ago my nephrologist told me that it is not prescribed for patients like it use to. Apparently new kidney patients are given the med while in the hospital but it is discontinued upon discharge.

Note: Nephrologists/doctors (specialists or not) have their own mind-set how they want to treat their patients, even if it helps in one way but damaging in another (based on my own experience).

Reply

I'm almost 8 yrs post transplant & am 68 yrs old. I have a fractured pelvis without having a fall. My transplant ceter tells me that long term use makes your bones weaker. I guess it is from cutting 5 acres of grass with big tree roots & the shock of the mower. I have put on weight & am colder than I used to be. This is my experience , I wish you well & good luck

Reply

Hey Ladybug,

I was wondering if it could be your other immunosuppressive medications as I am on PROGRAF and CELLCEPT, which has a long list of undue side effects. Check with your nephrologist like I did to make sure not having other symptomatic side effects. Good luck post transplant.....

Reply

Yes, my side effects from Prednisone did come and go. But when I was getting weak bones, they were able to wean me off of it. My bone density scan was showing the problem. My prednisone was stopped when I was about 3-4 years out. It did not compromise my transplant and now almost 20 year anniversary my creatinine is very stable.

The most important thing to do is to tell your transplant coordinator. If nothing else it needs to be documented. Someone else had posted that they are not using prednisone like they used to. Not sure what your dose is, but maybe they would consider lowering your daily dose. See to, if they would consider stopping it all together. Your team does not know about the issues you are having without you telling them.

Best of luck!

Reply

You may also like...